The Short of It
Children who take medication to treat attention-deficit/hyperactivity disorder may be at a higher risk for alarming side effects than previous research indicated.
Between 5 to 10 percent of school-aged kids in the U.S. suffer from ADHD, and they're often prescribed stimulants to help treat it. Now, a scary new study out of Nova Scotia finds some kids who take this type of medication are at an increased risk for experiencing psychotic side effects if they have a parent with a history of serious mental illness.
For the study, which is published in the journal Pediatrics, researchers gave 141 kids and young adults between the ages of 6 and 21, mental health screenings. All had at least one parent who had major depressive disorder, bipolar disorder, or schizophrenia.
Two-thirds of the participants who were taking a stimulant like those typically prescribed for ADHD experienced psychotic side effects, such as hallucinations, delusions, hearing voices, and perceptual disturbances.
To put that in perspective, these types of side effects were only noted in a quarter of the kids who didn't take a stimulant.
It's worth noting researchers were not able to establish a cause and effect relationship between ADHD medication and psychotic symptoms, but rather an association. So as Professor Erin Schoenfelder from the University of Washington School of Medicine explains, "We can't rule out that those kids with severe mental illness were not inherently at higher risk for these side effects, because those with milder difficulties might have been less likely to be prescribed medication in the first place."
Of course, if your child takes a stimulant to treat ADHD, you're probably thinking you should take him or her off of it immediately. Researchers said they were surprised by how common these side effects seem to be, but the study's lead author Dr. Rudolf Uher explains, "These meds can be extremely helpful, including in kids with a family history of mental illness. So this should in no way mean that we should stop using stimulants."
He adds, "What it means is that docs need to ask kids about unusual experiences. They do not tell you unless you ask. And then, make decisions on risk-benefit balance."